Chronic and severe non-lichenoid oral ulcers induced by nivolumab-diagnostic and therapeutic challenge: a Case Report
Ricaurte, Luisa María
Zatarain-Barrón, Zyanya Lucia
Case reports in oncology, 1662-6575, Vol. 13, 2020, p. 314-320
MetadataShow full item record
Due to the widespread use of immune checkpoint inhibitors and the growing research efforts in this area, immune-mediated toxicity is well recognized. Nonetheless, few severe cases of oral or upper gastrointestinal tract mucosal involvement have been documented. Early rec-ognition and prompt treatment are key to the adequate management of these patients. We present a male 93-year-old patient with an advanced head and neck tumor treated with nivolumab who developed severe oral ulcers. After discontinuation of nivolumab, he received initial steroid treatment without any significant improvement. Histopathologic analysis of the lesions revealed a pattern similar to graft versus host disease. Extrapolating the results of col-chicine mouth washing in patients with active oral ulcers and Behçet’s disease, this strategy was implemented with concomitant metronomic cyclophosphamide, achieving complete ul-cer resolution. Metagenomic oral bacterial sequencing during instauration of the lesions and highest extension revealed a significant decrease in microbiomic diversity and expansion of Haemophilus parainfluenzae similar to patients with active Behçet’s disease. In conclusion, oral ulcers associated with immune checkpoint inhibitors correspond to a difficult-to-treat entity that could physiopathologically be related to both graft versus host disease and Behçet’s dis-ease.
- Artículos 
The following license files are associated with this item: